Kentucky, 2009

Damaging Winds and High Wind in Kentucky, February 11, 2009

February 11, 2009 · NWS LMK · 54 events in 30 counties and zones

A strong trough exiting the Rockies lead to explosive development of surface low pressure during the day Wednesday February 11th. At dawn, low pressure near 998 mb formed over southern Missouri.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$119,000
Crop damage
None recorded
Events
54

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A strong trough exiting the Rockies lead to explosive development of surface low pressure during the day Wednesday February 11th. At dawn, low pressure near 998 mb formed over southern Missouri. This cyclone deepened to 986 mb as it crossed into southern Michigan by late evening. The cyclone brought widespread high winds stretching from Tennessee through Michigan.

Convective showers along an occluded front crossed central Kentucky during the afternoon. This line brought widespread severe wind gusts 55 to 65 mph along and south of the Bluegrass Parkway. Behind this front, gradient winds increased to 35 to 40 mph...with gusts up to 65 mph during the late afternoon and early evening. Scattered structural damage, tree damage and power outages resulted from both the winds associated with the convection and from the gradient winds outside of precipitation areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 11, 10:25 AM EST, 42 minutes earlier.

Area forecast discussion, Feb 11, 10:25 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1025 AM EST WED FEB 11 2009

MESO UPDATE...

WELL...OVER THE PAST HOUR...THE HIGHEST WINDS REPORTED WAS A G51 AT
WKU  AND SEVERAL WIND GUSTS INTO THE 40 MPH RANGES.  AT THE ASOS
SITES...MOST OF THE GUSTS HAVE BEEN AROUND 30 MPH.  DOUBLE BARREL
SURFACE LOW SET UP...WITH ONE ABOUT 70 MILES SW OF STL ALONG I-44
AND A 2ND JUST S OF THE STATE CAPITOL OF IL.  ISALLOBARIC GRADIENT
IS ENORMOUS WITH STRONG PRESSURE GRADIENT ACROSS THE LAND OF
LINCOLN.  SEE NO REASON TO ADJUST THE HIGH WIND WARNING...ESPECIALLY
WITH NEARLY 50 KTS AT 2700 FT OFF THE 12Z BNA SOUNDING.  THE
BLOOMFIELD PROFILER HAS 50 KTS JUST OFF THE SURFACE AT 13Z.

REGARDING THE SVR POTENTIAL.  THE NRN EDGE OF THE LINE HAS WEAKENED
CONSIDERABLY AS IT ENCOUNTERS STABLE AIR AT THE MOMENT. THE LINE IS
STRONGER OVER WRN TN. THE SOUNDING AT ILX WAS QUITE STABLE. BNA WAS
STABLE TOO...ALBEIT THERE IS SOME CAPPING. JAN HAS SOME MUCAPE OF
NEARLY 1000 J/KG ALONG WITH LIS OF -1C. BHM IS CAPPED AND THE FOCUS
OF THE FCST WILL BE THE AMOUNT OF SUNSHINE THAT CAN WORK WITH THE
SRN EDGE OF THE LINE THAT IS ELONGATED ALONG WRN TN AND NRN MS. IF
SOME SUNSHINE CAN PEAK THROUGH AND ALLOW MORE THERMODYNAMICS TO WORK
WITH POWERFUL KINEMATICS AND UPPER FORCING...THEN THE SVR THREAT
WILL INCREASE ESPECIALLY OVER S-CENTRAL KY AND EAST OF I-65.

&&

.SHORT TERM (TODAY AND TONIGHT)...

...VERY STRONG WINDS TO OCCUR ACROSS THE REGION TODAY RESULTING IN
THE POTENTIAL FOR TREE AND PROPERTY DAMAGE ALONG WITH SCATTERED
POWER OUTAGES...

...SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE AS A SQUALL LINE MOVES
THROUGH THE REGION LATE THIS MORNING THROUGH MID/LATE THIS
AFTERNOON....

FIRST WAVE OF PRECIPITATION WORKING NORTH/NORTHEAST THROUGH WESTERN
KENTUCKY WILL PROVIDE FOR SOME EARLY MORNING RAIN SHOWERS ALONG THE
WESTERN ZONES AND ACROSS PORTIONS OF SOUTHERN INDIANA/NORTH CENTRAL
KENTUCKY. IN ADDITION TO THE RAIN...INCREASING WINDS WILL OCCUR
THROUGH THE MORNING HOURS AS THE STRONG LOW PRESSURE SYSTEM MOVES
NORTHEAST INTO ILLINOIS AND INDIANA AND THE PRESSURE GRADIENT REALLY
BEGINS TO TIGHTEN ACROSS THE CWA.

WINDS WILL REALLY GET GOING TOWARD SUNRISE AND AFTER...WITH A QUICK
RISE TO 20-35 MPH BY MID MORNING AS A COLD FRONT WORKS CLOSER TO THE
CWA...AND GUSTS TO 40+ BY LATE MORNING. THESE WINDS WILL CONTINUE TO
INCREASE AS THE FRONT APPROACHES AND BE STRONGEST WITH AND AFTER A
LINE OF THUNDERSTORMS THAT WILL MOVE INTO THE WESTERN ZONES 10AM-1PM
EST...THROUGH INTERSTATE 65 11AM-3PM EST AND THROUGH INTERSTATE 75
1PM-5PM EST.  THESE THUNDERSTORMS COULD BECOME SEVERE WITH WINDS OF
GREATER THAN 60 MPH MIXING TO THE SURFACE. LACK OF INSTABILITY COULD
LIMIT THE POTENTIAL FOR THUNDERSTORMS OR SEVERE THUNDERSTORMS ACROSS
THE AREA...BUT EVEN A LINE OF SHOWERS TODAY HAVE THE POTENTIAL TO
MIX DOWN 60 MPH WINDS.

WINDS WILL REMAIN VERY STRONG BEHIND THE EXITING THUNDERSTORMS AS
STRONG COLD AIR ADVECTION AND RESULTING SUBSIDENCE WILL MIX WINDS OF
25-40 MPH AND GUSTS OVER 50 MPH TO THE SURFACE INTO THIS EVENING.
TIMING OF THE HIGH WIND WARNING COVERS THIS WELL AND WILL CONTINUE
THE HIGHLIGHT THROUGH 10PM EST THURSDAY AS IT CURRENTLY EXISTS.

WINDS DECREASE QUICKLY AFTER 10PM EST BUT REMAIN IN THE 15-30 MPH
RANGE THROUGH THE OVERNIGHT HOURS.

.LONG TERM (THURSDAY THROUGH TUESDAY)...

ZONAL FLOW WILL COVER THE WHOLE CENTRAL PORTION OF THE COUNTRY
THURSDAY AS A STRONG JET WILL BISECT THE CONUS FROM CALIFORNIA
THROUGH THE MID ATLANTIC STATES. THE DEEP CYCLONE THAT BROUGHT THE
STRONG WINDS WEDNESDAY WILL FILL AS IT MOVES TOWARDS NEW ENGLAND.
YET ANOTHER IN A SERIES OF COLD TROUGHS WILL MOVE ASHORE THE
SOUTHERN CALIFORNIA COAST EARLY THURSDAY. EVENTUALLY...THIS FEATURE
WILL BECOME CAUGHT UP IN THE FAST ZONAL FLOW AND BRING SOME RAIN TO
THE LOWER OHIO VALLEY SATURDAY.

BREEZY WINDS EARLY THURSDAY WILL EASE UP SOMEWHAT DURING THE
AFTERNOON AS PRESSURE GRADIENT RELAXES ACROSS THE AREA DURING THE
DAY. WEST WINDS OF 10 TO 15 MPH THURSDAY WILL DIMINISH AND BECOME
LIGHT EARLY FRIDAY AS HIGH PRESSURE. LIGHT WINDS FRIDAY WILL
BECOME SOUTHEAST EARLY SATURDAY AS LOW PRESSURE APPROACHES FROM THE
WEST.

WITH AIR OF PACIFIC ORIGIN ARRIVING EARLY FRIDAY BEHIND THE
DEPARTING STORM...TEMPERATURES BOTH FRIDAY AND SATURDAY WILL STAY
MILD. HIGHS THURSDAY THROUGH PERHAPS SATURDAY SHOULD IN A BROAD
SENSE RANGE FROM THE UPPER 40S NORTH THROUGH THE UPPER 50S CLOSE TO
TENNESSEE. WITH WRAP-AROUND MOISTURE ASSOCIATED WITH DEEP LOW
PRESSURE DEPARTING QUICKLY LATE WEDNESDAY...MOSTLY CLEAR SKIES WILL
DEVELOP BY THURSDAY MORNING...CONTINUING INTO FRIDAY MORNING. SOME
MID AND HIGH LEVEL CLOUDINESS WILL ARRIVE FRIDAY AFTERNOON AS THE
NEXT SYSTEM APPROACHES.

BOTH THE GFS AND THE NEW ECMWF SHOW A JET MAX PUNCHING EAST ACROSS
THE TENNESSEE VALLEY SATURDAY MORNING. LOW PRESSURE ASSOCIATED WITH
LIFT IN THE LEFT EXIT REGION OF THIS JET WILL LIKELY MOVE ACROSS THE
REGION SATURDAY. THE NAM FORECAST IS FARTHER NORTH AND THE DEEPEST
WITH THIS CYCLONE...MOVING A A 998MB LOW ACROSS NORTHERN INDIANA
AROUND 12Z SATURDAY.  PREFERRED ARE THE GFS AND ECMWF MODELS...WHICH
FORECASTS A WEAKER LOW MOVING EASTWARD ALONG/NORTH OF INTERSTATE 64.
ALL MODELS SHOW ACTIVE CONVECTION LATE FRIDAY AND SATURDAY ALONG THE
GULF STATES ALONG A RETURNING SURFACE FRONT. THIS WILL RESTRICT
MOISTURE TRANSPORT NORTH AND WILL LIKELY LEAD TO LIKELY
PRECIPITATION...BUT RELATIVELY LIGHT QPF AMOUNTS SATURDAY.

SOUTHEAST WINDS SATURDAY WILL KEEP TEMPERATURES MILD UNTIL COLDER
AIR ARRIVES LATE WHEN WINDS SHIFT TO THE NORTHWEST AS THE SURFACE
LOW PASSES EAST. SOME MID LEVEL MOISTURE WILL LINGER
SUNDAY...KEEPING A CHANCE OF SHOWERS. THE COOLER GFS HINTS AT A RAIN
SNOW MIX ACROSS THE NORTH SUNDAY. FOR NOW...WILL NOT CHANGE THE
ONGOING FORECAST SUNDAY THROUGH TUESDAY.

&&

.AVIATION (12Z TAFS)...

WINDS A SIGNIFICANT THREAT TO AVIATION THROUGHOUT THE TAF PERIOD AS
A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT APPROACHES
AND MOVES THROUGH THE REGION. WINDS ALREADY CLIMBING AT THE SURFACE
AND ARE GUSTING TO NEAR 25KTS...WITH 12-15Z WEDNESDAY LIKELY SEEING
THE LEAST AMOUNT OF WIND DURING THE TAF PERIOD. SURFACE WINDS WILL
LIKELY BE STRONGEST BETWEEN 15Z WEDNESDAY AND 00Z THURSDAY.

WIND SHEAR WILL INCREASE THIS MORNING AS A 60-75KT JET BUILDS IN AT
5K FT OFF THE SURFACE...WITH WINDS AROUND 50-60KT AROUND 2K FT. THIS
WIND SHEAR WILL BE IN PLACE THROUGH AROUND 06Z THURSDAY BEFORE WINDS
ALOFT BEGIN TO DECREASE. SURFACE WINDS WILL WEAKEN AFTER 00Z
THURSDAY...THOUGH GUSTS TO 30KTS AT THE SURFACE WILL BE POSSIBLE
THROUGH AROUND OR SHORTLY AFTER 12Z THURSDAY.

A LOW-TOPPED SQUALL LINE IS STILL ANTICIPATED AHEAD OF THE
APPROACHING LOW AND IS ON TRACK TO STRETCH FROM SDF TO BWG DURING
THE 17Z-20Z TIME PERIOD...AND AFFECT LEX AROUND 19Z-22Z. TSRA AND
THE STRONGEST WINDS OF THE EVENT STILL LOOK TO OCCUR DURING THIS
TIME PERIOD. THE SQUALL LINE AND ASSOCIATED VERY STRONG WIND GUSTS
WILL MOVE OUT QUICKLY...BUT AS MENTIONED...STRONG SURFACE WINDS AND
WIND SHEAR WILL CONTINUE THROUGH THE END OF THE TAF PERIOD.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...HIGH WIND WARNING FOR CENTRAL KENTUCKY 12Z WEDNESDAY TO 03Z
THURSDAY.
IN...HIGH WIND WARNING FOR SOUTH CENTRAL INDIANA 12Z WEDNESDAY TO
03Z THURSDAY.
&&

WEATHER.GOV/LOUISVILLE

SHORT TERM...MACZKO
LONG TERM....JSD
AVIATION.....MACZKO
MESO.........JDG
Hazardous weather outlook, Feb 11, 4:03 AM EST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
403 AM EST WED FEB 11 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-120915-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
403 AM EST WED FEB 11 2009 /303 AM CST WED FEB 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

VERY WINDY CONDITIONS WILL DEVELOP THIS MORNING AND CONTINUE
THROUGH TONIGHT. SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS UP TO
55 MPH WILL BE POSSIBLE.

IN ADDITION...A LINE OF STRONG TO SEVERE THUNDERSTORMS IS
EXPECTED TO MOVE THROUGH THE REGION BEGINNING LATE THIS MORNING.
DANGEROUS LIGHTNING AND WIND GUSTS UP TO AND OVER 60 MPH MAY BE
POSSIBLE WITH THIS LINE OF STORMS AS IT MOVES THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT PEAK WIND GUSTS AND ANY
INSTANCES OF WIND DAMAGE TO THE NATIONAL WEATHER SERVICE TODAY
AND TONIGHT.

In the hours before

Special weather statement, Feb 11, 10:16 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1016 AM EST WED FEB 11 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111730-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
1016 AM EST WED FEB 11 2009 /916 AM CST WED FEB 11 2009/

...HIGH WIND WARNING IN EFFECT...

WINDS WERE INCREASING ACROSS SOUTH CENTRAL INDIANA AND CENTRAL
KENTUCKY AT MID MORNING AS LOW PRESSURE STRENGTHENED IN THE SAINT
LOUIS VICINITY. WINDS WERE GUSTING IN EXCESS OF 40 MPH AT MANY
LOCATIONS WEST OF INTERSTATE 65 WITH A MAX GUST OF 51 MPH AT
WESTERN KENTUCKY UNIVERSITY IN BOWLING GREEN.

WINDS WILL CONTINUE TO INCREASE AS DEEPENING LOW PRESSURE REACHES
CENTRAL ILLINOIS AND WESTERN INDIANA BY MIDDAY. IN ADDITION...A
NARROW LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO THAT PART OF
SOUTH CENTRAL KENTUCKY...WEST OF INTERSTATE 65 BY MIDDAY. DAMAGING
WINDS WILL LIKELY BE FOCUSED JUST AHEAD AND ALONG OF THE LINE.

TREES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS WITH DANGLING AND
BROKEN TREE LIMBS. ALSO...MANY TREES ARE LEANING AND ENCASED IN
SATURATED GROUND WHICH MAKE THEM MORE VULNERABLE TO THE HIGH
WINDS. GRADIENT WIND GUSTS OF 50 TO 60 MPH WILL BRING DOWN
FRACTURED TREE LIMBS AND MAY UPROOT OR BRING DOWN LEANING
TREES...CAUSING POWER OUTAGES AS TREES AND TREE LIMBS HIT POWER
LINES.

TRAVELERS IN HIGH PROFILE VEHICLES WILL BE IMPACTED BY THE WIND AS
WELL...ESPECIALLY THOSE TRAVELING ON EAST-WEST INTERSTATES SUCH AS
I-64...AND THE BLUEGRASS AND CUMBERLAND PARKWAYS. STRONG SOUTH
WINDS WILL CREATE A DANGEROUS CROSS WIND FOR THESE DRIVERS.

KIRKPATRICK

The radar

The Nashville radar (KOHX), 121 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 26 high wind. Local standard time, as filed.

High Wind, Cumberland

When
February 11, 11:07 AM EST
Where
Cumberland forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.787, -85.388 (the zone’s center; the record gives no point)

Trees were downed near Burkesville.

High Wind, Russell

When
February 11, 12:03 PM EST
Where
Russell forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.991, -85.059 (the zone’s center; the record gives no point)

A 15 to 20 foot section of shingles was blown off a church roof in Russell Springs.

Thunderstorm Wind, Grayson

When
February 11, 12:00 PM CST
Where
Grayson County, Caneyville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.420, -86.500

Trees were downed in Caneyville.

Thunderstorm Wind, Warren

When
February 11, 12:09 PM CST
Where
Warren County, Bowling Green
Measured
57 kt (66 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.980, -86.430

Wind gust reported by Bowling Green media.

Thunderstorm Wind, Warren

When
February 11, 12:20 PM CST
Where
Warren County, Bowling Green
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.980, -86.430

The wind gust was measured at Western Kentucky University.

Thunderstorm Wind, Edmonson

When
February 11, 12:20 PM CST
Where
Edmonson County, 2 mi S of Brownsville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.151, -86.270

Trees were reported downed near Brownsville.

Thunderstorm Wind, Warren

When
February 11, 12:20 PM CST
Where
Warren County, Bowling Green
Measured
59 kt (68 mph) measured gust
Reported by
Law Enforcement
Coordinates
36.980, -86.430

The wind gust was measured at WKU and law enforcement reported numerous trees downed across the city.

Thunderstorm Wind, Allen

When
February 11, 12:25 PM CST
Where
Allen County, Scottsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.750, -86.180

Several large limbs were downed by thunderstorm wind gusts.

High Wind, Fayette

When
February 11, 1:30 PM EST
Where
Fayette forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

Trees were reported downed near Lemonsville.

Thunderstorm Wind, Barren

When
February 11, 12:36 PM CST
Where
Barren County, Cave City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.130, -85.970

Trees reported downed in Cave City.

Thunderstorm Wind, Barren

When
February 11, 12:40 PM CST
Where
Barren County, Glasgow
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.980, -85.900

Media reported that gutters were blown off of a home.

Thunderstorm Wind, Hardin

When
February 11, 1:50 PM EST
Where
Hardin County, 9 mi NE of Elizabeth Town
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.792, -85.754

Trees reported downed in Elizabethtown.

Thunderstorm Wind, Monroe

When
February 11, 12:53 PM CST
Where
Monroe County, Gamaliel
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.630, -85.780

Tree limbs were reported downed.

Thunderstorm Wind, Larue

When
February 11, 1:55 PM EST
Where
Larue County, 5 mi W of Hodgenville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.570, -85.841

Trees were reported downed near Hodgenville.

Thunderstorm Wind, Green

When
February 11, 12:58 PM CST
Where
Green County, 8 mi NW of Greensburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.352, -85.603

A few trees were downed by thunderstorm wind gusts.

Thunderstorm Wind, Hart

When
February 11, 1:00 PM CST
Where
Hart County, Horse Cave
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.180, -85.920

Ten inch in diameter tree limbs were blown down and winds were estimated up to 65 mph.

Thunderstorm Wind, Hart

When
February 11, 1:00 PM CST
Where
Hart County, Horse Cave
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.180, -85.920

Ten inch diameter tree limbs were blown down.

Thunderstorm Wind, Taylor

When
February 11, 2:30 PM EST
Where
Taylor County, Campbellsville
Measured
56 kt (64 mph) estimated gust
Reported by
County Official
Coordinates
37.330, -85.350

Trees and power lines were downed in the city with scattered power outages throughout Taylor County.

High Wind, Mercer

When
February 11, 2:30 PM EST to 9:00 PM EST
Where
Mercer forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.811, -84.874 (the zone’s center; the record gives no point)

Trees were blown down in Harrodsburg.

High Wind, Adair

When
February 11, 1:30 PM CST to 9:00 PM CST
Where
Adair forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.104, -85.281 (the zone’s center; the record gives no point)

Wind gust was measured by the Columbia Mesonet station.

Thunderstorm Wind, Hart

When
February 11, 1:37 PM CST
Where
Hart County, Munfordville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.280, -85.900

Trees were downed across Highway 31W north of Munfordville.

Thunderstorm Wind, Lincoln

When
February 11, 2:45 PM EST
Where
Lincoln County, Crab Orchard
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.470, -84.480

A barn was demolished in the Maywood area.

Thunderstorm Wind, Russell

When
February 11, 1:50 PM CST
Where
Russell County, Jamestown
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.980, -85.070

Media reported roof damage to a few buildings in Jamestown.

High Wind, Fayette

When
February 11, 3:00 PM EST to 9:00 PM EST
Where
Fayette forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

Roof damage was reported in Lexington.

High Wind, Franklin

When
February 11, 3:00 PM EST to 9:00 PM EST
Where
Franklin forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.239, -84.877 (the zone’s center; the record gives no point)

High winds downed tree branches and loose rocks were falling along Louisville Hill and Interstate 64 between the Frankfort exits.

Thunderstorm Wind, Woodford

When
February 11, 3:00 PM EST
Where
Woodford County, Versailles
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.050, -84.730

Numerous trees were down along the Woodford-Fayette County line.

Thunderstorm Wind, Fayette

When
February 11, 3:00 PM EST
Where
Fayette County, Lexington
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.050, -84.500

A photographer stand was blown over in Commonwealth Stadium and trees and power lines were down, especially across the south side of town. Roof damage was also reported to a home on Winchester road.

Thunderstorm Wind, Lincoln

When
February 11, 3:10 PM EST
Where
Lincoln County, Mc Kinney
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.450, -84.770

Trees and power lines were downed.

Thunderstorm Wind, Casey

When
February 11, 3:10 PM EST
Where
Casey County, Liberty
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.320, -84.950

Trees and power lines were downed. A trampoline was also blown into a road near Liberty.

Thunderstorm Wind, Lincoln

When
February 11, 3:14 PM EST
Where
Lincoln County, Moreland
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.500, -84.820

Trees and power lines were downed near Highway 78.

Thunderstorm Wind, Garrard

When
February 11, 3:18 PM EST
Where
Garrard County, 38.5 mi NE of Barnett Spgs
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.619, -84.578

A carport was destroyed along with roof damage to a home in Lancaster. Multiple power outages were reported across the county.

Thunderstorm Wind, Harrison

When
February 11, 3:32 PM EST
Where
Harrison County, Cynthiana
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.380, -84.300

Shingles were blown off of a roof.

Thunderstorm Wind, Madison

When
February 11, 3:35 PM EST
Where
Madison County, Richmond
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.750, -84.300

Two tractor trailers were blown over on Interstate 75 - one at the 77 mile marker (southbound) and the other at the 91 mile marker (northbound). Trees and power lines were also reported downed across the county.

Thunderstorm Wind, Clark

When
February 11, 3:35 PM EST
Where
Clark County, 4 mi ESE of Winchester
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.958, -84.112

Roof damage to a barn on Crow Ridge Road was reported.

High Wind, Warren

When
February 11, 3:13 PM CST to 8:00 PM CST
Where
Warren forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.994, -86.424 (the zone’s center; the record gives no point)

Wind gust was measured at the Western Kentucky University campus in Bowling Green.

High Wind, Grayson

When
February 11, 3:45 PM CST to 8:00 PM CST
Where
Grayson forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.461, -86.344 (the zone’s center; the record gives no point)

Tree limbs were reported down along with scattered power outages.

Thunderstorm Wind, Trimble

When
February 11, 4:58 PM EST
Where
Trimble County, Bedford
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
38.580, -85.320

A mobile home was blown over on New Hope Road with one person trapped inside. The person was rescued without injuries. Numerous trees and power lines were also reported down across the county.

High Wind, Jefferson

When
February 11, 5:13 PM EST to 9:00 PM EST
Where
Jefferson forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

Roof damage to some homes in the Camp Taylor area were reported. A tree also fell on a car on Taylorsville Road.

High Wind, Butler

When
February 11, 4:19 PM CST to 8:00 PM CST
Where
Butler forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.207, -86.682 (the zone’s center; the record gives no point)

A fallen tree blocked Highway 185 near Roundhill.

High Wind, Fayette

When
February 11, 5:30 PM EST to 9:00 PM EST
Where
Fayette forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

Shingles were blown off a business on Newtown Pike.

High Wind, Bullitt

When
February 11, 6:48 PM EST to 9:00 PM EST
Where
Bullitt forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.970, -85.696 (the zone’s center; the record gives no point)

Measured by a Kentucky Mesonet site 6 miles southeast of Shepherdsville.

High Wind, Franklin

When
February 11, 6:54 PM EST to 9:00 PM EST
Where
Franklin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.239, -84.877 (the zone’s center; the record gives no point)

Wind gust measured by the Kentucky Mesonet site 7 miles south of Frankfort.

High Wind, Jefferson

When
February 11, 6:57 PM EST to 9:00 PM EST
Where
Jefferson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

Wind gust measured by the ASOS at Standiford Field.

High Wind, Trimble

When
February 11, 6:59 PM EST to 9:00 PM EST
Where
Trimble forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.613, -85.338 (the zone’s center; the record gives no point)

Spotter estimated wind gusts up to 65 mph in Bedford.

High Wind, Jefferson

When
February 11, 7:07 PM EST to 9:00 PM EST
Where
Jefferson forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

The wind gust was measured by the Bowman Field ASOS in Louisville.

High Wind, Nelson

When
February 11, 7:07 PM EST to 9:00 PM EST
Where
Nelson forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.805, -85.466 (the zone’s center; the record gives no point)

Power lines were reported down in Bardstown.

High Wind, Trimble

When
February 11, 7:15 PM EST to 9:00 PM EST
Where
Trimble forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
38.613, -85.338 (the zone’s center; the record gives no point)

A barn and a roof were reported blown onto a roadway near Bedford.

High Wind, Jefferson

When
February 11, 7:35 PM EST to 9:00 PM EST
Where
Jefferson forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

Light poles were reported down at Mall St. Matthews.

High Wind, Mercer

When
February 11, 7:40 PM EST to 9:00 PM EST
Where
Mercer forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.811, -84.874 (the zone’s center; the record gives no point)

Trees were blocking roadways with some roads down to one lane near Harrodsburg. Roof damage was also reported.

High Wind, Fayette

When
February 11, 7:54 PM EST to 9:00 PM EST
Where
Fayette forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

The wind gust was measured by the ASOS at Bluegrass Field near Lexington.

High Wind, Harrison

When
February 11, 8:17 PM EST to 9:00 PM EST
Where
Harrison forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
38.442, -84.331 (the zone’s center; the record gives no point)

Trees and power lines were downed across the county. The roof of a barn was also blocking one roadway.

High Wind, Adair

When
February 11, 7:25 PM CST to 9:00 PM CST
Where
Adair forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.104, -85.281 (the zone’s center; the record gives no point)

Wind gust measured by the Columbia Mesonet site.

High Wind, Adair

When
February 11, 7:35 PM CST to 9:00 PM CST
Where
Adair forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
37.104, -85.281 (the zone’s center; the record gives no point)

Wind gust was measured by the Kentucky Mesonet site 3 miles north of Columbia.

High Wind, Bourbon

When
February 11, 9:22 PM EST to 9:45 PM EST
Where
Bourbon forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.207, -84.217 (the zone’s center; the record gives no point)

Many trees were downed near Paris.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155196, 155198, 155197, 155199, 155200, 155201, 155202, 155204, 155208, 155209, 155211, 155212, 155213, 155214, 155518, 155215, 155521, 155519, 155522, 155523, 155210, 155525, 155526, 155527, 155528, 155529, 155531, 155532, 155533, 155550, 155558, 155567, 155574, 155575, 155584, 155588, 155592, 155600, 155602, 155607, and more.